Shop ’til You Drop: The Dangers of Over-the-Counter Medications

By: Katie Traylor


Nyquil and Afrin and Advil, oh my! I’ve been working in pharmacy for over 10 years now, and I still get overwhelmed every time I take a trip to the drug store to pick up pain reliever or even eye drops. According to the Consumer Healthcare Products Association (CHPA), the over-the-counter (OTC) market now contains around 800 active ingredients, making up over 100,000 different products [1]. (Note, this does not include dietary supplements, which were discussed in an earlier blog post [2]). Navigating this sea of options available across pharmacies, grocery stores, gas stations, airports, etc., is not only confusing, but can also present real safety concerns if not done carefully. While the FDA, FTC, and other agencies oversee these OTC medications, standards are different from prescription medications. A process to review OTC products for safety and efficacy began back in 1972, but not all OTCs have been reviewed yet due to the sheer number of products and the limited resources available. Though much progress has been made in the past several decades to help improve the safety of OTC medications (including regulating what can and should be on product labels, ensuring good manufacturing practices, and mandating child-resistant packaging for certain products), a number of safety concerns remain.

Even in an ideal world where all OTC products are thoroughly reviewed for safety and efficacy, there is much room for human error in actually using these products correctly and safely. The FDA defines OTC, or nonprescription medications, as “drugs that are safe and effective for use by the general public without seeking treatment by a health professional.” [3] They also note that these medications are “safe and effective when you follow the directions on the label and as directed by your healthcare professional.” [4] There seems to be some debate about whether or not your health care provider should be involved in OTC medication use decisions, but there is a clear message that patients should be reading and following the directions on these product labels. This is usually easier said than done. As you can see from the Drug Facts label below for a simple allergy medication, there may be concerns with clarity of provided recommendations. The text “readability” level of this example puts it at a reading level that would require some college education to really understand the information given. More comprehensive and reader-friendly information can be found on reputable websites like MedlinePlus [5], but many patients don’t know to look to these resources or even have ready access to the internet when they are picking out their OTC medications.


When patients don’t read product labels or aren’t given the right information in language they can understand, a number of issues can arise from OTC medication use. For example, acetaminophen (Tylenol) is an ingredient in thousands of OTC and prescription medications. If patients do not recognize this overlap and add up the acetaminophen doses, they can easily exceed the maximum recommended daily dose, putting themselves at risk for liver damage. Combination products, like those containing acetaminophen, can be especially confusing, misleading, and dangerous. Take, for example, the many lines of cough syrups available to treat cold and flu symptoms. Is it just me, or do the three products below look frighteningly identical? In reality, one of them contains only acetaminophen while the other two contain acetaminophen plus three other various ingredients. If you just quickly grab the product that looks like the one you used last time without reading the labels closely, there is a high likelihood that you will grab the wrong one. In this example, picking the wrong product could lead to unexpected and significant drowsiness, which is a big issue if you will be driving or performing any other tasks that require mental alertness.


Other safety concerns with OTC medications involve proper dosing. Using too much of a medication, or taking it for longer than recommended, can have significant consequences. Using oxymetazoline (Afrin) nasal spray for more than 3 days to treat congestion can actually result in worsening symptoms. Loperamide (Imodium) is a safe medication when used as directed to treat diarrhea, but can lead to severe problems including arrhythmias and cardiac arrest when used at high doses or with interacting medications. Proton pump inhibitors (PPIs) such as omeprazole (Prilosec), which moved from prescription to OTC status in 2003, state on its labels that it should not be used for more than 12 weeks at a time without advice from a healthcare provider. Long-term PPI use has been linked to potential increases in kidney disease, bone fractures, C. difficile infections, and more. Despite increasing safety warning about PPIs and non-steroidal anti-inflammatory drugs (NSAIDs) like ibuprofen (Advil), they remain among the top-selling OTC products and are often used in excess of recommended doses.

Even when used at the right doses, OTC medications are not benign. Medications marketed for urinary pain can mask signs of an underlying urinary tract infection, causing the infection to go untreated. Aspirin can interact with antiepileptic medications, increasing risks for seizures, or medication side effects. Diphenhydramine (Benadryl) can cause a number of side effects, especially in older patients, including blurry vision, urinary retention, and falls. Even topical products like Bengay can be toxic if applied to open wounds, covered with bandages, or exposed to heat. Most of these safety issues are described or alluded to on product labels, but are often overlooked or ignored. Patients may not understand the information on the label, they might read and understand the label but choose to follow different advice, or they may just fail to look at the label because they do not understand the importance of the information provided.

OTC products play an important and valuable role in our health care system by allowing 24/7 access to products that can help avoid unnecessary medical visits and unnecessary patient suffering. However, we must embrace these products with a healthy dose of caution rather than trusting that all OTC products are safe and effective for everyone. Patients should be encouraged to carefully read and follow the instructions on their OTC product labels, which very well may require the help of a healthcare professional. It is wise to check with their pharmacist, PCP, or another reputable source before using OTC medications, especially if they are taking any other medications or have any chronic medical conditions.

 Katie Traylor, PharmD, BCACP, BCADM, is an Adjunct Assistant Professor in the Department of Family and Preventive Medicine and an Assistant Professor (Clinical) in Pharmacotherapy. She revied her Bachelor of Science from Lee University in Tennessee and then attended the University of North Carolina for her Doctor of Pharmacy, and has also done her Ambulatory Care Residency at the University of Utah. Katie’s areas of research include topics relating to care of ambulatory patients and team-based care. 



Picture 1 – “Drug Facts”
Picture 2 – “Tylenol” –


Leave a Reply

Fill in your details below or click an icon to log in: Logo

You are commenting using your account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s